Virginia, 2006

Damaging Wind in Virginia, June 11, 2006

June 11, 2006 · NWS MRX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 11, 8:09 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 11, 8:09 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
909 PM EDT SUN JUN 11 2006

.DISCUSSION...ISOLATED THUNDERSTORMS TRACKING ALONG FRONT IN
NORTHEAST TN AND SOUTHWEST VA.  STILL DECENT INSTABILITY THIS
EVENING...WITH SOME ISOLATED STRONG TO SEVERE STORMS ON RADAR.  WILL
CONTINUE THE SEVERE THUNDERSTORM WATCH GOING UNTIL ITS NORMAL
EXPIRATION TIME OF MIDNIGHT.  MCS TRACKING INTO KY ASSOCIATED WITH
THE FRONT...WHICH IS EXPECTED TO TRACK THROUGH OUR CWA TONIGHT...
WILL CONTINUE THE 90 POPS GOING FOR TONIGHT.  TEMPERATURES LOOK
GOOD.  WILL UPDATE ZONES TO CLEAN UP EVENING WORDING...NO OTHER
CHANGES PLANNED.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GH
Hazardous weather outlook, Jun 11, 2:00 AM EST, 21 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 AM EDT SUN JUN 11 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-121000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
300 AM EDT (200 AM CDT) SUN JUN 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A STATIONARY FRONT WILL REMAIN ACROSS THE REGION TODAY. PLENTY OF
SUNSHINE TODAY WILL ALLOW THE AIRMASS TO BECOME VERY WARM AND
UNSTABLE ALONG AND SOUTH OF THE FRONT.  SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THE FRONT TODAY WITH ADDITIONAL STORMS
MOVING SOUTHEAST INTO THE REGION OVERNIGHT.  DUE TO THE EXPECTED
INSTABILITY IN THE ATMOSPHERE...SOME OF THE THUNDERSTORMS MAY BECOME
SEVERE.  THE MAIN CONCERN WILL BE DAMAGING THUNDERSTORM WINDS AND
LARGE HAIL UP TO QUARTER SIZE.

TORRENTIAL RAINS AND FREQUENT CLOUD TO GROUND LIGHTNING CAN ALSO
BE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE STATIONARY FRONT WILL MOVE SOUTH OF THE TENNESSEE VALLEY MONDAY
AFTERNOON.  SCATTERED THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE
ACROSS THE CHATTANOOGA AREA DURING THE AFTERNOON.  SOME OF THESE
STORMS COULD PRODUCE STRONG DAMAGING WINDS AND LARGE HAIL.

A RIDGE OF HIGH PRESSURE WILL BUILD INTO THE REGION FOR TUESDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...AND ACROSS THE
SOUTHERN TENNESSEE VALLEY FOR MONDAY AFTERNOON.

DH

In the hours before

Special weather statement, Jun 11, 7:26 PM EST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
826 PM EDT SUN JUN 11 2006

VAZ002-120130-
WISE-
826 PM EDT SUN JUN 11 2006

...A STRONG THUNDERSTORM AFFECTING THE CITY OF NORTON AND WISE
COUNTY...

AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF WHITESBURG....MOVING EAST AT 20
MPH OUT OF LETCHER COUNTY KENTUCKY.  THIS STORM AND OTHER ISOLATED
STRONG STORMS WILL BE MOVING EAST ACROSS PARTS OF WISE COUNTY
THROUGH 9 TO 930 PM EDT.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT
EDT MONDAY MORNING FOR EAST TENNESSEE AND SOUTHWEST VIRGINIA.

TG
Local storm report, Jun 11, 10:01 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1101 PM EDT SUN JUN 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND DMG     POUND                   37.12N 82.61W
06/11/2006                   WISE               VA   LAW ENFORCEMENT

            BETWEEN 1035 PM AND 1040 PM...ONE TREE DOWN IN POUND AND
            ONE TREE DOWN ACROSS POWER LINES IN BIG STONE GAP.
            REPORTED BY DISPATCH.

&&

GRC

The radar

The Knoxville radar (KMRX), 142 km away, was scanning. The volume nearest the first event began at 04:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
June 11, 11:05 PM EST to 11:15 PM EST
Where
Washington County, Countywide
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
36.717, -81.967

Several trees down countywide.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515653.